South Dakota, 2007

Damaging Winds and High Wind in South Dakota, August 10 to 11, 2007

August 10 to 11, 2007 · NWS FSD · 10 events in 5 counties and zones

Thunderstorms produced damaging winds near the Missouri River in southeast South Dakota from Gregory to near Yankton during the late evening of August 10th. Widespread tree damage and some other property damage was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds near the Missouri River in southeast South Dakota from Gregory to near Yankton during the late evening of August 10th. Widespread tree damage and some other property damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 10, 8:30 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 10, 8:30 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT FRI AUG 10 2007

.DISCUSSION...
OUTFLOW FROM EARLY/MID AFTN CONVECTION PUSHED WELL THRU ERN NEBRASKA
WITH MUCH MORE STABLE AIR POOL NOW SITTING ACRS SERN SD.  AS STORMS
MOVED BY TO S LATE AFTN AT KFSD...ACTUALLY RESULTED IN MIXING TO
WARMEST TMPS OF DAY AS RAIN DISSIPATED UNDER FULL CLOUDINESS JUST
AFTER 4 PM.  SIMILAR WITH STORM RECENTLY AT KICR...WHICH SAW A 14F
DROP IN DWPT AS STORM PASSED JUST S WITH A MORE MODEST RISE IN TMP.
CHALLENGE FOR THE EVENING IS INDEED DEFINING CONVECTIVE THREAT ACRS
THE AREA...AS SCATTERED SUPERCELLS HAVE PERSISTED THRU CNTRL DKTS
AND WRN NEBRASKA.

BIG QUESTION OF THE NIGHT IS HOW EFFECTIVELY THE STORMS WILL BECOME
ELEVATED AS THEY HEAD INTO A LESSER QUALITY AIRMASS.  00Z RAOB FROM
ABR DOES NOT LOOK VERY GOOD...BUT THERE IS POTENTIAL IF MOISTURE IN
LOW LVLS CAN BECOME DEEPER PER OAX RAOB...WHICH GETS SOME DECENT
INSTABILITY ROOTED CLOSE TO 800 HPA WITH ELEVATED CINS DROPPING TO
30-50 J/KG. SO FAR...STORM HAVE REMAINED IN BACK ACRS CNTRL SD WHERE
MORE SFC BASED AND IN THE BETTER MOISTURE TRANSPORT AXIS...BUT LLJ
IS EXPECTED TO VEER/INCREASE IN THE NEXT 3-6H. HAVE RECENTLY SEEN
SOME INCREASE IN THE LLJ AT NLG PROFILER AS WELL AS REGIONAL VWP
TOWARD THE 30-40 KT RANGE ARND 850 HPA. WOULD EXPECT THAT MOST OF
THE CONVECTION OVERNIGHT WOULD OCCUR N OF A YKN/FSD/MWM LINE...
SHIFTING FOCUS RAPIDLY TO ELEVATED DEVELOPMENT ALG MID LVL
INSTABILITY GRADIENT ECNTRL SD TO SW MN.

UPDATED GRIDS SEVERAL HOURS AGO TO MINIMIZE EVNG PCPN THREAT...
AND SPREAD ACTION SLOWLY IN FM W. WL CERTAINLY CONTINUE TO WATCH AND
MAKE ADJUSTMENTS LATER THIS EVENING AS DIAGNOSIS OF WHETHER WRN
ACTION CAN BECOME ELEVATED BEFORE DIURNAL CYCLE HURTS IT TOO MUCH.

&&

.AVIATION...
CONVECTIVE THREAT...AT LEAST ISOLATED CONVECTION TO CONTINUE THROUGH
MUCH OF NIGHT WITH DEVELOPING LOW LEVEL JET EXPECT TO FUEL DYNAMICS
FROM PASSING SHORTWAVE TONIGHT...MAINLY IN AREAS   SHOULD BE ENOUGH
MIXING TO CURTAIL FOG DEVELOPMENT TONIGHT...AND CIGS/VSBYS SHOULD
GENERALLY REMAIN VFR...EVEN IN THE VICINITY OF THUNDERSTORMS...WITH
THE EXCEPTION OF MVFR CONDITIONS IN LOCALLY HEAVY DOWNPOURS...AND
PERHAPS A LITTLE MVFR FOG ARND THE KSUX AREA. VFR ACROSS AREA AFTER
13Z.

&&

.PREV DISCUSSION...
WARM NIGHT AHEAD WITH LOCALLY HIGH DEWPOINTS...LINGERING CLOUD
COVER...AND CONTINUED SOUTHEAST WINDS. MAIN FORECAST CHALLENGE
REMAINS PRECIPITATION CHANCES OVERNIGHT WITH SW PUSHING THROUGH.
EXPECT MAIN SEVERE THREAT TO REMAIN NORTH OF CWA...WITH AIRMASS
RELATIVELY COOL AND FLOW ORIGINATING OFF THE RAIN COOLED AIRMASS.
OF COURSE...WILL DEPEND ON HOW QUICKLY WESTERN CWA CAN RECOVER.
MODELS IN RELATIVE AGREEMENT ON PLACEMENT AND TIMING...BUT NAM GETS
A LITTLE MORE EXCITED ON QPF. WAVE LOOKS CONVECTIVE...SO HAVE GONE
WITH ISOLD TSTMS DISSIPATING BY MORNING...WITH HIGHER COVERAGE IN SW
MN. HAVE LEFT OUT POPS AFTER 12Z...BUT MAY NEED TO BE MONITORED FOR
LINGERING SHRA IN ERN CWA.

CLOUDS WILL CLEAR AND LOOKS TO BE A WARM AND SULTRY DAY TOMORROW AS
A WEAK COLD FRONT SLIDE THROUGH THE AREA.  RIGHT NOW...ATMOSPHERE
LOOKS TO REMAIN CAPPED AND THE FRONTAL PASSAGE WILL BE DRY. MODELS
ARE SUGGESTING THE FRONT WOULD MAKE IT DOWN TO SOUTHERN NEBRASKA
BEFORE LIFTING BACK NORTH EARLY NEXT WEEK. 850 MB FORECASTED TEMPS
ARE SLIGHTLY COOLER THAN PREVIOUSLY EXPECTED...AND HAVE LOWERED
HIGHS SLIGHTLY FOR TOMORROW. WITH THAT SAID...STILL FORECASTING HEAT
ADVISORY CONDITIONS ALONG AND SOUTH OF A LINE FROM VERMILLION TO
STORM LAKE.  WITH CONDITIONS BEING ON THE CUSP OF ADVISORY
LEVELS...WILL ALLOW NEXT SHIFT A CHANCE TO RE-EVALUATE BEFORE
ISSUING.

EAST TO NORTHEAST FLOW WILL REMAIN OVER THE FORECAST AREA ON SUNDAY
NORTH OF THE FRONT.  WITH THIS UNFAVORABLE WIND DIRECTION FOR MIXING
AND THE COOLER TEMPS ALOFT...HAVE TRENDED HIGHS BACK BUT NEXT SHIFT
MAY NEED TO CONTINUE THE TREND. FRONT LIFTS BACK TO THE NORTH ON
SUNDAY NIGHT INTO MONDAY AS A WARM FRONT.  WARM AIR ADVECTION ON
SUNDAY NIGHT INTO MONDAY MAY KICK OFF SOME THUNDERSTORMS. BEST
CHANCES FOR THUNDERSTORMS LOOK TO BE ACROSS EASTERN PORTIONS OF CWA.
WITH 850 MB TEMPS WARMING INTO THE UPPER 20S...COULD BE A DOWNRIGHT
HOT DAY DEPENDING ON CLOUD COVER.

ANOTHER COLD FRONT LOOKS TO MAKE ITS WAY THROUGH THE AREA MONDAY
NIGHT INTO TUESDAY MORNING. THIS FRONT LOOKS TO HANG AROUND THE
SOUTHERN EDGE OF THE CWA...AND WITH THE RIGHT REAR QUADRANT OF THE
130+ KNOT JET STREAK TO THE NORTH ENHANCING THE LIFTING POTENTIAL AS
A SERIES OF SHORTWAVES TRAVERSE THE CWA. HAVE INCREASED POPS SOME ON
WEDNESDAY.

THEREAFTER SURFACE HIGH PRESSURE BUILDS INTO THE REGION AND HAVE
KEPT THE REMAINDER OF THE FORECAST DRY WITH NEAR NORMAL TEMPERATURES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN/JL/BT/GH
Hazardous weather outlook, Aug 10, 4:52 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT FRI AUG 10 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
552 PM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS LOCATED OVER WESTERN SOUTH DAKOTA THIS
EVENING WILL MOVE EAST. A FEW STORMS MAY REACH
HURON...CHAMBERLAIN AND GREGORY AROUND 9 PM. THE THREAT FOR
STORMS WILL THEN CONTINUE TO THE NORTHEAST...PRIMARILY AFTER
MIDNIGHT...AROUND BROOKINGS AND MARSHALL.

ALONG AND WEST OF THE JAMES RIVER...AN ISOLATED SEVERE STORM WILL
BE POSSIBLE WITH WINDS TO 65 MPH AND QUARTER SIZE HAIL. EAST OF
THE JAMES RIVER AND NORTH OF I-90...ISOLATED SEVERE HAIL TO
QUARTER SIZE WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DANGEROUS COMBINATION OF HEAT AND HUMIDITY IS EXPECTED SOUTH OF
A LINE FROM YANKTON...TO BERESFORD SOUTH DAKOTA...TO CHEROKEE AND
STORM LAKE IOWA SATURDAY AFTERNOON. HEAT INDEX VALUES COULD REACH
105 TO 110 DEGREES IN THESE AREAS FOR A FEW HOURS DURING THE MID
TO LATE AFTERNOON.

THERE IS A SMALL CHANCE OF THUNDERSTORMS SPREADING ACROSS THE
AREA SUNDAY NIGHT. DEVELOPMENT IS UNCERTAIN DUE TO VERY WARM AIR
ALOFT... HOWEVER DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS
THAT CAN DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM CDT WEST OF THE
JAMES RIVER.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT EAST OF THE
JAMES RIVER AND NORTH OF I-90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, Aug 10, 4:13 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HAIL             MARTY                   42.99N 98.43W
08/10/2007  M1.00 INCH       CHARLES MIX        SD   TRAINED SPOTTER

0130 PM     HAIL             GEDDES                  43.25N 98.70W
08/10/2007  E0.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            VERY HEAVY RAIN ACCOMPAINED THE HAIL.

0148 PM     HAIL             6 SW ARMOUR             43.26N 98.43W
08/10/2007  E1.00 INCH       CHARLES MIX        SD   AMATEUR RADIO

0149 PM     HAIL             2 NE LAKE ANDES         43.18N 98.51W
08/10/2007  E1.00 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

            GROUND WHITE WITH QUARTER SIZE HAIL

0155 PM     HAIL             4 SW ARMOUR             43.28N 98.40W
08/10/2007  E1.00 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZE HAIL

0210 PM     HAIL             10 N AVON               43.15N 98.06W
08/10/2007  E0.88 INCH       BON HOMME          SD   PUBLIC

            DIME TO NICKEL SIZE HAIL

0215 PM     HAIL             4 SW TRIPP              43.18N 98.02W
08/10/2007  E0.75 INCH       HUTCHINSON         SD   PUBLIC

0218 PM     HAIL             5 S TRIPP               43.15N 97.97W
08/10/2007  E1.00 INCH       BON HOMME          SD   PUBLIC

            DIME TO QUARTER SIZE HAIL

0229 PM     HAIL             7 W SCOTLAND            43.15N 97.86W
08/10/2007  E0.75 INCH       BON HOMME          SD   PUBLIC

            PENNY SIZE HAIL MADE GROUND WHITE

&&

PS

The radar

The North Platte radar (KLNX), 182 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Gregory

When
August 10, 9:35 PM CST
Where
Gregory County, 8 mi NE of Gregory
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.312, -99.318

Thunderstorm winds caused tree damage, including up to 5 inch diameter limbs blown down.

Thunderstorm Wind, Gregory

When
August 10, 9:50 PM CST
Where
Gregory County, Burke
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.180, -99.300

Thunderstorm winds caused tree damage, including a few large limbs blown down.

Thunderstorm Wind, Charles Mix

When
August 10, 9:55 PM CST
Where
Charles Mix County, 7 mi SW of Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.308, -98.948

Thunderstorm winds caused tree damage, including numerous 3 inch diameter branches blown down.

Thunderstorm Wind, Charles Mix

When
August 10, 10:08 PM CST
Where
Charles Mix County, 3 mi W of Geddes
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.250, -98.760

Thunderstorm Wind, Charles Mix

When
August 10, 10:35 PM CST
Where
Charles Mix County, Lake Andes
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.150, -98.550

Thunderstorm winds caused tree damage, including up to 4 inch diameter branches blown down.

Thunderstorm Wind, Charles Mix

When
August 10, 10:36 PM CST
Where
Charles Mix County, 1 mi N of Lake Andes
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.164, -98.550

Thunderstorm winds damaged a camper and deck.

High Wind, Davison

When
August 10, 11:00 PM CST
Where
Davison forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

High winds, not directly associated with thunderstorms, gusted to 64 mph at Mitchell airport.

Thunderstorm Wind, Charles Mix

When
August 10, 11:15 PM CST
Where
Charles Mix County, 1 mi SE of Marty
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.970, -98.406

Thunderstorm winds caused tree damage, including a few trees and numerous large branches blown down.

Thunderstorm Wind, Bon Homme

When
August 10, 11:36 PM CST
Where
Bon Homme County, 8 mi W of Springfield
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.850, -98.038

Thunderstorm winds caused tree damage, including up to 8 inch diameter limbs blown down.

Thunderstorm Wind, Yankton

When
August 11, 12:00 AM CST
Where
Yankton County, 4 mi SSW of Utica
Measured
57 kt (66 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.927, -97.510

Thunderstorm winds caused tree damage, including up to 6 inch diameter branches blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54316, 54317, 54318, 54832, 54833, 54834, 54835, 54836, 54837, 54838.